Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Quad Cities, IA

April 24, 2002Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 24, 2002, 1:24 PM CDT for Henry County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 1:24 PM CDT (18:24 UTC)
Expired
Apr 24, 2002, 2:15 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 241824
SVRMLI
ILC073-241915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 215 PM CDT

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF GENESEO...
  MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ATKINSON BY 125 PM CDT.
   HOOPPOLE BY 135 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4143 9026 4136 9020 4143 8986 4159 8988
          4158 9013

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 24, 3:57 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT WED APR 24 2002

STRONG COLD FRONT WITH IMPRESSIVE PRESSURE RISES BEHIND IT PUSHING
INTO NORTHWEST IOWA.  DEW POINTS POOLING IN THE WARM SECTOR AHEAD OF
THE FRONT.  STRONG SHORT WAVE PUSHING THROUGH NEBRASKA WILL HELP
FRONT ACCELERATE THIS MORNING. WITH STRONG LOW LEVEL CONVERGENCE AND
MOISTURE AND UPPER DYNAMICS...CONVECTION EXPECTED TO FIRE THIS
MORNING...ALTOUGH LIMITED INSTABILITY SHOULD LIMIT SEVERE RISK TO
MARGINAL/ISOLATED.

FRONT PUSHES THROUGH TODAY WITH STRONG POST-FRONTAL WINDS.  MAY
BRIEFLY APPROACH WIND ADVISORY CRITERIA LATE THIS AFTERNOON. WILL
HOLD OFF ON ADVISORY FOR NOW AND LET DAY SHIFT EVALUATE AS FRONT
ACCELERATES.

SURFACE RIDGE SETTLES IN THURSDAY WITH COLD NIGHTTIME TEMPS AND DRY
WX.

REST OF THE FORECAST ON TRACK.  MODELS SLOWING SLIGHTLY ON THE NEXT
SYSTEM FOR FRIDAY...SO IF TREND CONTINUES...MAY NEED TO PULL FRIDAY
AFTERNOON POPS NEXT TIME AROUND.  OTHERWISE...NO CHANGES TO EXTENDED
PERIODS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Apr 24, 12:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    4 N MEMPHIS               MO   .25 INCH HAIL
04/24/02   SCOTLAND                       REPORTED BY MEDIA.
Local storm report, Apr 24, 12:11 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    WELTON                    IA   .5 INCH HAIL
04/24/02   CLINTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

1205 PM    DEWITT                    IA   .5 INCH HAIL
04/24/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 24, 12:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    RUTLEDGE                  MO   1.5 INCH HAIL
04/24/02   SCOTLAND                       REPORTED BY MEDIA.
Local storm report, Apr 24, 1:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    NEW BOSTON                IA   .88 INCH HAIL
04/24/02   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1258 PM    3 N MONTROSE              IA   .5 INCH HAIL
04/24/02   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 24, 1:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 PM    NAUVOO                    IL   .5 INCH HAIL
04/24/02   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 24, 1:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 PM    DALLAS CITY               IL   .25 INCH HAIL
04/24/02   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:40 PM CDTSevere Thunderstorm WarningDVNMercer50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.